Hail, Beckham
- When
- May 19, 12:20 PM CST
- Where
- Beckham County, Sayre
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -99.640
Thunderstorms developed early in the afternoon over western Oklahoma, as the beginning of a very active weather pattern began to unfold. Thunderstorms were present from northwest Oklahoma, south through northern Texas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed early in the afternoon over western Oklahoma, as the beginning of a very active weather pattern began to unfold. Thunderstorms were present from northwest Oklahoma, south through northern Texas. The thunderstorms over northern Oklahoma dissipated by early evening, with a cluster of thunderstorms continuing south of I-40. Embedded in the cluster were supercells, with many areas of large hail reported. Brief tornadoes occurred over Caddo county, but no damage was reported. Wind damage was reported into the evening as the storms become more linear. Non-thunderstorm severe winds were observed over north-central Oklahoma, due to strong winds mixing down to the surface. Minor tree damage was reported as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 9:43 AM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1043 AM CDT THU MAY 19 2011 .UPDATE... UPDATE TO GRIDS THIS MORNING INCLUDED THE REMOVAL OF THE RED FLAG WARNING ACROSS SOUTHWEST PARTS OF FA. MOST MODELS HAVE TRENDED WITH DRYLINE REMAINING NEAR TX/OK BORDER BY MID/LATE AFTERNOON. ALSO ADJUSTED SLIGHT POPS A LITTLE BACK TO THE WEST WITH SLIGHTLY COOLER AFTERNOON HIGHS. STILL WILL NEED TO WATCH CONVECTIVE TRENDS FOR THIS AFTERNOON...WITH SUPERCELLS POSSIBLE. && .PREV DISCUSSION... /ISSUED 642 AM CDT THU MAY 19 2011/ AVIATION... A RAGGED AREA OF LOW...MVFR...CEILINGS WILL COVER MUCH OF OUR FORECAST AREA FOR MOST OF THE MORNING...ERODING FROM THE WEST BY 21Z AT MOST SITES. THE CHANCE FOR TSRA WILL INCREASE THIS AFTERNOON ALONG AND EAST OF THE DRYLINE...THEN INCREASE FURTHER OVERNIGHT AS MID/UPPER-LEVEL LIFT SPREADS INTO OK AND N TX. PREV DISCUSSION... /ISSUED 442 AM CDT THU MAY 19 2011/ DISCUSSION... A LARGE...SLOWLY MOVING...STORM SYSTEM OVER THE WESTERN UNITED STATES WILL CONTINUE TO ADVANCE EAST OVER THE NEXT SEVERAL DAYS. SURFACE FEATURES WILL INCLUDE A LOW PRESSURE CENTER OVER THE TEXAS PANHANDLE...WHICH WILL HELP MAINTAIN THE FLOW OF WARM AND MOIST LOW-LEVEL AIR INTO NORTH TEXAS AND OKLAHOMA. THIS WILL LIKEWISE MAINTAIN THE POSSIBILITY OF ISOLATED OR SCATTERED SHOWERS AND THUNDERSTORMS...BUT VERTICAL TEMPERATURE PROFILES SUGGEST THAT MOST OF THIS WILL BE CAPPED. THERE APPEARS TO BE A FEW HOURS WINDOW LATE THIS AFTERNOON/EARLY THIS EVENING WHEN SUPERCELL STORMS WILL BE MORE LIKELY...BUT WITHOUT A CLEAR SUPPORT MECHANISM...WE WILL CONTINUE LOW POPS UNTIL ABOUT MIDNIGHT TONIGHT. ANOTHER CONCERN TODAY IS THE DRYLINE THAT IS FORECAST TO ARCH EAST AGAIN TODAY...AND IS EXPECTED TO BRING ANOTHER HOT...BREEZY...AND VERY DRY AFTERNOON TO FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WE WILL UPGRADE THE FIRE WEATHER WATCH FOR MOST OF THOSE COUNTIES TO A RED FLAG WARNING. WE WILL DROP THE NORTHERNMOST COUNTIES BECAUSE IT APPEARS THEY WILL BE NEITHER WARM NOR WINDY ENOUGH TO WARRANT THE WARNING. WE WILL ALSO DROP TILLMAN COUNTY BECAUSE IT IS NOT CURRENTLY ELIGIBLE FOR AN RFW DUE TO THE STATE OF VEGETATION THERE. AFTER ABOUT MIDNIGHT TONIGHT...UPPER-LEVEL LIFT BEGINS TO STRENGTHEN AS A SHORT-WAVE TROUGH APPROACHES IN THE LARGE-SCALE FLOW. THIS WAVE WILL HAVE THE EFFECT OF GREATLY INCREASING RAIN CHANCES THROUGH FRIDAY EVENING. BASED ON THE FORECAST MODELS...AND THE OVERALL SETUP...TOMORROW LOOKS A LOT LIKE WEDNESDAY OF LAST WEEK...WHEN THERE WERE NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THE REGION. IF THIS TURNS OUT TO BE TRUE...WE WILL NEED TO SIGNIFICANTLY RAISE PRECIPITATION PROBABILITIES IN LATER FORECASTS. THE RAIN WILL PROBABLY TAKE A BREAK ON SATURDAY...AND PERHAPS SUNDAY...EXCEPT OVER SOUTHEAST OKLAHOMA. THEN...ANOTHER SHORT-WAVE TROUGH WILL SWING OUT OF THE ROCKIES AND BRING ANOTHER INCREASE IN RAIN CHANCES FOR MONDAY AND TUESDAY. ONCE IT PASSES TO THE NORTHEAST...THE UPPER-LEVEL FLOW TURNS NORTHWEST FOR A FEW DAYS...AND MIDWEEK LOOKS RELATIVELY COOL AND DRY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 83 68 77 65 / 20 50 60 50 HOBART OK 87 65 85 61 / 20 30 40 20 WICHITA FALLS TX 86 70 84 67 / 20 40 50 40 GAGE OK 87 54 79 50 / 30 10 10 10 PONCA CITY OK 82 67 78 62 / 30 40 60 50 DURANT OK 84 70 78 67 / 20 50 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 01/01
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011
OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER. THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS. EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.
THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA. ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.
THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.
SIX/CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1233 PM CDT THU MAY 19 2011
OKZ033-036-TXZ083-191800-
JACKSON OK-HARMON OK-HARDEMAN TX-
1233 PM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.
AT 1233 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF GOODLETT...MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3426 10000 3434 10001 3466 9981 3451 9952
3416 9988 3418 9992 3423 10001 3425 10001SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU MAY 19 2011
OKZ014-021-022-191830-
ROGER MILLS OK-BECKHAM OK-WASHITA OK-
100 PM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ROGER MILLS AND
WASHITA COUNTIES.
AT 100 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELHI...MOVING
NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3554 9963 3535 9929 3511 9969 3512 9978
3516 9984SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT THU MAY 19 2011
OKZ033-034-191830-
GREER OK-HARMON OK-
101 PM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.
AT 102 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLLIS...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3511 9963 3490 9931 3460 9989 3472 10001
3475 10001PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL N GOODLETT 34.33N 99.88W
05/19/2011 E1.25 INCH HARDEMAN TX PUBLIC
A FEW HALF DOLLAR SIZED PIECES...WITH MAINLY QUARTER
SIZED HAIL STONES.
&&
BAINPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
113 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL N GOODLETT 34.33N 99.88W
05/19/2011 E1.25 INCH HARDEMAN TX PUBLIC
A FEW HALF DOLLAR SIZED PIECES...WITH MAINLY QUARTER
SIZED HAIL STONES.
&&
BAINThe Altus AFB radar (KFDR), 121 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
20 hail, 7 high wind, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
Some of the hail dented automobiles. Some of the wheat fields also sustained some damage. Monetary damage estimates were not available due to lack of specific information.
The hail was reported near the junction of Highways 19 and 54.
The hail was reported near the junction of Highways 115 and 19.
A storm chaser observed and photographed a tornado approximately 1 mile north of Cooperton. No known damage occurred.
Two off-duty NWS employees observed a brief tornado southeast of Fort Cobb. No known damage occurred.
An NWS employee observed a small, brief tornado to the west of Apache. No known damage occurred with this tornado.
The non-thunderstorm wind gust occurred 4 miles south-southeast of Blackwell.
The non-thunderstorm wind gust occurred near Hunter. A few tree limbs were blown down by the gust.
Fourteen power poles were downed due to the severe wind. Monetary damages were estimated.
Ten power poles were downed on Highway 5 due to the severe wind. Monetary damages were estimated.
The non-thunderstorm wind gust occurred 7 miles south-southeast of Red Rock.
The non-thunderstorm wind gust occurred 7 miles south-southeast of Red Rock.
The non-thunderstorm wind gust occurred 2 miles northeast of Ponca City.
The non-thunderstorm wind gust occurred 8 miles east of Newkirk.
The non-thunderstorm wind gust occurred 8 miles east of Newkirk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316478, 316426, 316501, 316427, 316429, 316431, 316432, 316438, 316440, 316441, 316446, 316447, 316448, 316450, 315986, 316451, 316000, 316462, 321365, 316452, 316454, 316457, 316465, 316466, 316458, 316461, 316460, 316477, 316467, 316468, 316463, 316470, 316471, 316472.